Alert archive / Montana / Red Flag Warnings in 2013
Red Flag Warning 3, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Aug 29, 2013, 2:49 PM MDT for 4 counties in Montana. It took effect at Aug 30, 2013, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2013, 2:49 PM MDT (20:49 UTC)
- In effect from
- Aug 30, 2013, 12:00 PM MDT
- Expired
- Aug 30, 2013, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Billings, MT
Counties Gallatin County, MT, Madison County, MT, Park County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 181 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Aug 29, 9:07 AM MDT, 5 hours 42 minutes earlier.
Area forecast discussion, Aug 29, 9:07 AM MDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
907 AM MDT THU AUG 29 2013
.UPDATE...
MUCH OF THE GOING FORECAST LOOKS TO BE ON TRACK. BIGGEST CHANGE
WAS TO ADD A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
WESTERN MOUNTAINS/FOOTHILLS THIS MORNING. SHORTWAVE ACTIVITY HAS
TAPPED INTO SOME PACIFIC/MONSOONAL MOISTURE AND IS CURRENTLY
GENERATING A FEW SHOWERS ACROSS THAT REGION. AS THE MORNING
PROGRESSES AND THE ATMOSPHERE BECOMES MORE UNSTABLE...WE MAY SEE A
FEW THUNDERSTORMS DEVELOP AS WELL. THE POTENTIAL FOR CONVECTION
ACROSS THE WEST WILL BE ENHANCED BY AN AREA OF UPPER LEVEL
DIVERGENCE CURRENTLY MOVING INTO THE REGION FROM SOUTHEASTERN
IDAHO. STC
&&
.SHORT TERM...VALID FOR TDY AND FRI...
ONLY MINOR CHANGES TO GOING FORECAST WITH OVERALL TRENDS IN GOOD
SHAPE. AIRMASS WILL BE TURNING DRIER OVER THE NEXT FEW DAYS AS
FLOW CONTINUES TO VEER TO A WESTERLY DIRECTION BY FRIDAY AS
ENERGY OFF THE PACIFIC NORTHWEST COAST LIFTS NORTH OF THE AREA
FLATTENING CURRENT RIDGE. TODAYS STORM INITIATION SHOULD BE
CONFINED TO THE MOUNTAINS DRIFTING INTO NEARBY FOOTHILLS...
BASICALLY WEST OF ROUNDUP TO BILLINGS LINE. TO EAST...AIRMASS
LOOKING TO DRY AND STABLE. MODELS NOW ADVERTISING A BIT STRONGER
AND MORE AMPLIFIED SHORT WAVE MOVING ACROSS MT/CANADIAN BORDER BY
LATE FRIDAY NIGHT INTO SATURDAY MORNING. THIS RESULTING IN A
STRONGER COLD FRONTAL PASSAGE FRIDAY NIGHT ACROSS MONTANA.
CONTINUING TO MONITOR FIRE WEATHER CONCERNS ASSOCIATED WITH THIS
SYSTEM FOR LATE FRIDAY FOR WESTERN ZONES. AREAS FROM BILLINGS WEST
TO LIVINGSTON SHOULD SEE A PERIOD OF MIXED/GUSTY WINDS FRIDAY
AFTERNOON FOR A FEW HOURS AHEAD OF FRONT NEARING CRITICAL FIRE
WEATHER PARAMETERS. ALTHOUGH...WITH THE FRONTAL PASSAGE/WIND SHIFT
AND STRONGER NORTHWEST WINDS BEHIND THE FRONT TIMED LATE FRIDAY
NIGHT INTO SATURDAY MORNING (AND EAST OF THE CRITICAL FUELS IN
OUR WESTERN ZONES) WILL HOLD OFF ON ANY FIRE WEATHER WATCH AT THIS
POINT. ISOLATED STORMS COULD ALSO REFORM IN EASTERN MONTANA LATE
FRIDAY/FRIDAY NIGHT GIVEN FORCING ALONG FRONT. HOTTEST
TEMPERATURES SETTING UP IN PRE-FRONTAL ENVIRONMENT ON FRIDAY. MANY
AREAS MID TO UPPER 90S. FRIEDERS
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
MODELS WERE IN GOOD AGREEMENT THROUGH MOST OF THE EXTENDED PERIOD
AND ADVERTISED A BRIEF BREAK IN THE MONSOONAL MOISTURE ADVECTION
PATTERN THIS WEEKEND.
SHORTWAVE ENERGY OVER SASKATCHEWAN ON SAT WILL PUSH A COLD FRONT
THROUGH THE REGION...ALLOWING TEMPERATURES TO BRIEFLY RETURN TO
NEAR NORMAL FOR THIS TIME OF YEAR. HIGH TEMPERATURES WILL BE IN
THE MID TO UPPER 80S BEHIND THE FRONT. MOISTURE WAS LACKING WITH
THIS FEATURE SO CONTINUED TO ADVERTISE A DRY FORECAST.
UPPER RIDGING WILL BUILD OVER THE REGION ON SUN DUE TO A BLOCKING
PATTERN THAT HAD AN UPPER LOW OFF THE PACIFIC NW COAST AND A
DOWNSTREAM LOW N OF THE GREAT LAKES. TEMPERATURES WILL MODERATE
INTO THE UPPER 80S AND THE FORECAST WILL REMAIN DRY.
TEMPERATURES WILL CONTINUE TO RISE UNDER THE UPPER RIDGE MON AND
TUE. MONSOONAL MOISTURE WILL MOVE UP INTO THE AREA AGAIN...ALONG
WITH A FEW SHORTWAVES. CONTINUED THE MOUNTAIN POPS ON MON AND
SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA ON TUE BASED ON THE
MODEL DEPICTIONS OF THE TRACKS OF THE WAVES. MODELS DIFFERED IN
HOW THEY HANDLED THE PATTERN FOR WED AND THU WITH THE GFS MOVING
THE PACIFIC TROUGH INTO THE REGION...AND THE ECMWF MAINTAINING A
HIGH AMPLITUDE RIDGE. GIVEN THE BLOCKING PATTERN...THE ECMWF MAY
BE MORE CORRECT WITH IT/S STAGNANT SOLUTION...BUT FOR NOW WILL NOT
DEVIATE FROM THE CURRENT FORECAST OF LOW POPS ACROSS THE AREA ON
WED. ARTHUR
&&
.AVIATION...
THERE WILL BE A CHANCE OF THUNDERSTORMS...MAINLY OVER THE
MOUNTAINS/FOOTHILLS W OF KBIL...THROUGH THIS EVENING. ANY
THUNDERSTORM MAY BE ACCOMPANIED BY MVFR TO IFR CONDITIONS AND WIND
GUSTS TO 35 TO 40 KTS. EXPECT LOCALIZED MOUNTAIN OBSCURATION.
OTHERWISE...VFR WILL PREVAIL OVER THE REGION TODAY AND TONIGHT.
STC
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 094 065/096 063/084 054/088 060/094 064/091 063/088
1/B 21/U 10/U 00/U 00/U 02/T 22/T
LVM 090 056/091 052/086 045/088 053/094 055/090 055/089
3/T 21/B 10/U 00/U 01/U 12/T 22/T
HDN 096 062/098 060/086 052/090 057/095 061/092 058/089
1/U 12/T 10/U 00/U 00/U 02/T 22/T
MLS 095 066/097 064/086 055/087 061/095 065/091 062/087
0/U 02/T 10/U 00/U 00/U 02/T 22/T
4BQ 094 061/097 062/087 054/087 059/092 062/089 060/086
0/U 02/T 10/U 00/U 00/U 02/T 22/T
BHK 092 062/097 062/084 052/080 056/089 060/087 060/083
0/U 02/T 11/N 00/U 00/U 02/T 22/T
SHR 093 060/096 059/086 050/087 055/094 058/090 056/089
1/B 12/T 10/U 00/U 00/U 02/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 28, 11:57 PM MDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 1157 PM MDT WED AUG 28 2013 MTZ028>042-056>058-063>068-WYZ098-099-300600- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 1157 PM MDT WED AUG 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:19 PM MDT | Special Weather Statement | BYZ | Prairie | 56 min |
| Aug 28, 6:23 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 37 min |
| Aug 28, 7:03 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 42 min |
| Aug 28, 7:46 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 59 min |
| Aug 28, 9:18 PM MDT | Severe Thunderstorm Warning | BYZ | Fallon | 57 min |
| Aug 28, 9:40 PM MDT | Special Weather Statement | BYZ | Custer | 50 min |
| Aug 28, 10:22 PM MDT | Special Weather Statement | BYZ | Prairie | 53 min |
| Aug 28, 11:14 PM MDT | Special Weather Statement | BYZ | Fallon | 61 min |
Nearby
Red Flag Warnings in Montana, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.